Kentucky, 2010

Flooding in Kentucky, February 2, 2010

February 2, 2010 · NWS RLX · 2 events in 2 counties and zones

A continuous rain on Friday the 5th became heavier in the evening. Twelve hour rains of over an inch caused minor flooding along roads across portions of Boyd and Lawrence Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A continuous rain on Friday the 5th became heavier in the evening. Twelve hour rains of over an inch caused minor flooding along roads across portions of Boyd and Lawrence Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 2, 2:36 PM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 2, 2:36 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EST TUE FEB 2 2010

.SYNOPSIS...
TWO UPPER LEVEL SYSTEMS IMPACT THE REGION TONIGHT. HIGH PRESSURE
BUILDS IN THURSDAY. STRONG LOW PRESSURE APPROACHES FROM THE
SOUTHWEST FRIDAY...CHANGING WINTRY MIX INTO ALL SNOW BY SAT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
LATEST SATELLITE IMAGERY SHOWS UPPER LEVEL FEATURE IS CURRENTLY
PUSHING ACROSS THE SOUTHEAST STATES.  ANOTHER DISTURBANCE WAS
PUSHING ACROSS THE GREAT LAKES AND LOWER OHIO VALLEY.

IN RESPONSE TO THE SOUTHEAST SYSTEM...RADAR CONTINUES TO SHOW AN
AREA OF PRECIPITATION...RAIN AND/OR SNOW...PUSHING NORTHEAST ACROSS
THE SOUTHEAST HALF OF THE FORECAST AREA.  RADAR MOSAIC SHOWS THE
BACK EDGE OF THE PRECIPITATION IS LOCATED ACROSS OUR SOUTHERN
COALFIELDS...AND EXPECT THIS EDGE TO CONTINUE MOVING NORTHEAST THRU
THE EVENING HOURS.  HAVE GONE WITH SNOWFALL AMOUNTS OF 1 TO 3 INCHES
ACROSS THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS...WITH UP TO
2 INCHES IN THE CENTRAL MOUNTAINS.

WITHOUT THE NORTHERN SYSTEM...FEEL MOST OF AREA WOULD DRY AROUND
00Z.  HOWEVER...HAVE HUNG ONTO LOW POPS A LITTLE LONGER BECAUSE OF
THIS SYSTEM.

ON WEDNESDAY...MUCH OF REGION SHOULD BE DRY.  ONLY EXCEPTION IS THE
NORTHERN WV MOUNTAINS...WHERE WESTERLY FLOW AND SUFFICIENT MOISTURE
COULD RESULT IN A FEW SNOW SHOWERS.

GENERALLY USED A BLEND OF MET...MAV AND LOCAL MOS NUMBERS FOR LOWS
TONIGHT AND HIGHS ON WEDNESDAY.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WITH THE HIGH PRESSURE IN CONTROL WED AND THU...DRY WEATHER WILL
PREVAIL WITH NEAR NORMAL TEMPERATURES. EVEN A PERIOD OF CLEARING
CAN BE EXPECTED TO SPREAD FROM SOUTHWEST TO NORTHEAST WED NIGHT PER
NAM/GEM/GMOS SOLUTIONS.

HIGH CLOUDS WILL INVADE THE AREA ON THURSDAY...AHEAD OF THE
DEVELOPING SFC LOW PRESSURE SYSTEM FORECASTED TO AFFECT THE AREA
FRIDAY NIGHT INTO SATURDAY. TIMEWISE...A BLEND OF UKMET/ECMWF/GFS IS
RECOMMENDED...BRINGING PCPN FROM THE SOUTH JUST AFTER 12Z FRIDAY.
INTERESTING ENOUGH...MODELS COME INTO AGREEMENT WITH H850
TEMPERATURE FREEZING LINE AT THE FRONT EDGE OF THE PCPN...NOT COLD
ENOUGH TO SUSTAIN SNOW...SUGGESTING RAIN MIXED WITH SNOW OR SLEET
FRIDAY MORNING. TEMPS REMAIN QUASI STEADY AT H850...TO PRODUCE
PERIODS OF RAIN ACROSS THE LOWLANDS AND WESTERN SLOPES FRI
AFTERNOON.

THEN...A SHORT WAVE IN THE NORTHERN STREAM DIGS SOUTHEAST COUPLING
WITH THE SFC LOW FROM THE SOUTHERN STREAM BRINGING COLD ADVECTION
AND CHANGING THE AIR MASS BY FRIDAY NIGHT...FOR A TRANSITION OF
MIXED PCPN TO ALL SNOW BEFORE 12Z.

MINOR ADJUSTMENTS WERE MADE TO PREVIOUS FORECAST. FIRST...INCREASE
HIGHS ON FRI COUPLE DEGREES USING THE GMOS GUIDANCE...KEEPING THE
LOWLANDS A FEW DEGREES ABOVE FREEZING.

CHANGES IN THE FORECAST CAN BE EXPECTED AS THE EVENT GET CLOSER TO THE
AREA. ANY DEVIATION OF THE TRACK OF THE LOW COULD BRING CHANGES TO
THE FORECAST. THE NWS WILL KEEP MONITORING THE WX AND ANY CHANGES IN
THE NEXT COUPLE OF DAYS TO BRING YOU THE LATEST ON THIS HAZARDOUS
WEATHER SYSTEM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MODELS CONTINUE TO SHOW A SPLIT FLOW UPPER AIR PATTERN THIS
PERIOD...WITH BOTH A VIGOROUS NORTHERN AND SOUTHERN STREAM.

REALLY NOT THAT MUCH DIFFERENCE BETWEEN THE OPERATIONAL MODELS FOR
THE ANTICIPATED FRIDAY-SATURDAY STORM SYSTEM...EXCEPT FOR THE NAM
WHICH IS THE MOST AMPLIFIED AND SLOWEST OUTLIER MODEL. GOING WITH A
UKMET/GFS/ECMWF BLEND. ONE STRONG SURFACE LOW...ASSOCIATED WITH A
VIGOROUS SOUTHERN STREAM UPPER TROUGH...WILL BE JUST SPINNING UP
OVER THE CAROLINAS FRIDAY NIGHT...REACHING THE MID ATLANTIC COAST BY
SATURDAY MORNING. BY THE TIME THIS PERIOD BEGINS FRIDAY
NIGHT...COLDER AIR WILL ALREADY BE WRAPPING BACK INTO OUR AREA...SO
A CHANGEOVER TO SNOW EVERYWHERE FRIDAY NIGHT IS EXPECTED. THIS
WRAPAROUND FLOW WITH A GENERAL RAIN/SNOW TO SNOW FRIDAY NIGHT...AND
TO WIDESPREAD SNOW SHOWERS SATURDAY...CAN BE EXPECTED AS THE
DEEPENING SURFACE LOW JUST OFF THE MID ATLANTIC COAST WAITS FOR AN
AMPLIFYING NORTHERN STREAM UPPER TROUGH TO INTERACT WITH IT.
THUS...THE AMOUNT OF SNOW BY SATURDAY EVENING DEPENDS ON HOW FAST
THE COLD AIR COLLAPSES INTO OUR AREA FRIDAY NIGHT...AND THE SPEED OF
THE APPROACHING UPPER TROUGH/DEPARTING SURFACE LOW. CONFIDENCE IS
INCREASING FOR AT LEAST LIGHT ACCUMULATIONS OF SNOW IN THE LOW
LANDS...AND SIGNIFICANT SNOW IN THE MOUNTAINS... BEFORE THE SNOW
TAPERS OFF SATURDAY EVENING. ARCTIC HIGH PRESSURE WILL ONCE AGAIN
BUILD IN BRIEFLY SUNDAY AND MONDAY...SHUTTING OFF THE SNOW BUT
CONTINUING THE WELL BELOW NORMAL TEMPERATURES.

NEXT SOUTHERN STREAM SYSTEM APPROACHES MONDAY NIGHT AND TUESDAY WITH
MORE MIXED PRECIPITATION AND BELOW NORMAL TEMPERATURES.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A LOW PRESSURE SYSTEM WILL CONTINUE TO PUSH EAST ACROSS THE SOUTHEAST
STATES THIS AFTERNOON. IN ADDITION...AN UPPER LEVEL DISTURBANCE
WILL SWING EAST THRU THE LATE EVENING HOURS.

EXPECT LOWER CLOUDS TO SPREAD NORTH THRU 00Z. VFR CONDITIONS ARE
EXPECTED ACROSS SOUTHEAST OHIO AND NORTHEAST KENTUCKY. CONDITIONS
WILL GENERALLY BE IN THE MVFR CATEGORY IN RAIN AND/OR SNOW...WITH
IFR CONDITIONS POSSIBLE ACROSS THE MOUNTAINS IN SNOW THRU 06Z.
CONDITIONS WILL THEN SLOWLY IMPROVE AND SHOULD BE VFR ACROSS THE
ENTIRE REGION BY 12Z.

AFTER 18Z WEDNESDAY...
IFR CONDITIONS EXPECTED UNDER SNOW SHOWERS FRIDAY NIGHT AND
SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ/JMV
NEAR TERM...JSH
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...JSH
Hazardous weather outlook, Feb 2, 4:27 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EST TUE FEB 2 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 AM EST TUE FEB 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A POSSIBLE WINTER STORM LOOMS ON THE HORIZON FOR FRIDAY AND
SATURDAY. WHILE IT IS TOO EARLY TO DETERMINE WHAT IMPACT IT WILL
HAVE IN THE AREA...PEOPLE SHOULD BEGIN TO MONITOR THE FORECAST TO
BETTER PREPARE FOR POTENTIAL WINTER IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boyd

When
February 2, 6:30 PM EST to 7:30 PM EST
Where
Boyd County, Rockdale to 1.67 mi E of Meads
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.420, -82.680

Shope Creek flooded roads including Route 538.

Flood, Lawrence

When
February 2, 6:45 PM EST to 7:45 PM EST
Where
Lawrence County, 1.13 mi NNW of Holt to 0.96 mi W of Yatesville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.096, -82.605

Creeks, such as Lick and Morgan, flooded roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210141, 210144.